CALL US NOW
480-549-2220
100% Confidential

Hyperalgesia is an enhanced pain response. It can result from either injury to part of the body or from use of opioid painkillers.

DETOX DUE TO HYPERALGESIA

When a person becomes more sensitive to pain as a result of taking opioid medication, it's called opioid-induced hyperalgesia (OIH)

To stop hyperalgesia, you can do a medical detox treatment to reduce your tolerance.

To reduce the effects of hyperalgesia, you need to reduce your tolerance to your opioid prescription. In order to do this quickly and painlessly, you can start with a Medical Detox. The detox protocol will detox your body completely from the substance. This will ultimately reset your tolerance to the medication and allow your doctor to start you on a lower dose.

If you're curious about a medical detox treatment to treat hyperalgesia, please call us today or consult your chronic pain specialist.

What is it?

Hyperalgesia is an enhanced pain response. It can result from either injury to part of the body or from use of opioid painkillers. When a person becomes more sensitive to pain as a result of taking opioid medication, it's called opioid-induced hyperalgesia

Hyperalgesia is an abnormally increased sensitivity to pain, which may be caused by damage to nociceptors or peripheral nerves and can cause hypersensitivity to stimulus

Hyperalgesia can be experienced in one area of the body, or body-wide.

The focal form is typically associated with injury, and is divided into 3 types:

  • Primary hyperalgesia describes pain sensitivity that occurs directly in the damaged tissues. This type of hyperalgesia is when the increased pain occurs in the tissue where the injury took place. An example would be when a person has surgery on their elbow, and the pain starts to worsen over time instead of improving.
  • Secondary hyperalgesia describes pain sensitivity that occurs in surrounding undamaged tissues. Simply it is when the pain seems to spread to non-injured areas of the body.
  • opioid-induced hyperalgesia (OIH) occurs when a person experiences worsening or new pain as a result of taking opioids, such as morphine, hydrocodone, or fentanyl for pain relief.

Why does it happen?

Long-term opioid users and those on high-dose opioid medications for the treatment of chronic pain, may experience hyperalgesia and experience pain out of proportion to physical findings, which is a common cause for loss of usefulness of these medications over time. The reason hyperalgesia occurs is because of chronic overstimulation of opioid receptors which changes your body’s response to pain signaling.

As it can be difficult to distinguish from tolerance, opioid-induced hyperalgesia is often addressed by your doctor by increasing the dose of opioid, potentially worsening the problem by further increasing sensitivity to pain.

How do you determine if you have oih?

  • Do you have and increasingly extreme reaction to pain without any new injuries or worsening of a medical condition/injury?
  • Is your current dose of pain medication not addressing the pain and are you taking higher and hirer doses without the pain improving?
  • Do you have pain in areas of your body which are not related to the primary injury or condition you are being treated for?

Do you feel pain to non painful stimuli like when someone even brushes against you skin in an area not related to the injury.

If you say yes to any of the above question please call RMD for a consultation.

Next Steps...

If you or your loved one is ready to take the next step to be free from opioids,

please call us today!

BWpoeple-cropped_chest2